South Carolina, 2012

Hail and Damaging Wind in South Carolina, March 17, 2012

March 17, 2012 · NWS CAE · 3 events in 3 counties and zones

Widely scattered thunderstorms produce some wind and hail events in the eastern Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$403,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered thunderstorms produce some wind and hail events in the eastern Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 17, 12:37 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 17, 12:37 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT SAT MAR 17 2012

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE ATLANTIC COAST WILL BE THE MAIN
WEATHER FEATURE ACROSS THE REGION TODAY. A WEAK COLD FRONT WILL
DRIFT SOUTHWARD AND DISSIPATE OVER THE REGION SUNDAY. HIGH
PRESSURE WILL REGAIN CONTROL THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY NOT INDICATING RETURNS OVER OUR FA. SATELLITE/SURFACE
OBS NOT INDICATING CU YET EITHER. LATEST RUC SOUNDINGS AND SPC
MESOANALYSIS PAGE INDICATING SOME LOW LEVEL CAPPING AND NEGATIVE
AREA THAT NEEDS TO BE OVERCOME BEFORE ANY CONVECTION DEVELOPS.
STILL EXPECTING SCATTERED CONVECTION TO DEVELOP LATER THIS
AFTERNOON THOUGH ONCE FORECAST CONVECTIVE TEMPS REACHED AND SOME
LIFT ENCOUNTERED ALONG ANY BOUNDARIES. WHAT DOES DEVELOP COULD
POTENTIALLY BE STRONG WITH GUSTY WINDS/HAIL POSSIBLE.
THUNDERSTORMS WILL DIMINISH DURING THE EVENING AND OVERNIGHT WITH
SLIGHT CHANCE POPS AFTER MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A WEAK BACK DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN
MIDLANDS ON SUNDAY...AND ALTHOUGH QUITE DIFFUSE...MAY BECOME A
FOCUS FOR CONVECTION AS LOW LEVEL CONVERGENCE LIKELY ENHANCED. AIR MASS
WILL BE WEAKLY TO MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER
AN INCH. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR
SUNDAY...MAINLY DIURNAL. LARGE SPREAD IN THE POP GUIDANCE AND
CONFIDENCE REMAINS SOMEWHAT LOW...BUT WILL CONTINUE WITH GENERALLY
CHANCE POPS. TEMPS REMAIN ABOVE NORMAL...OVERNIGHT MINIMUM
TEMPERATURES ABOVE GUIDANCE DUE TO BIAS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S.
THROUGH MOST OF THE LONG TERM UNTIL LATE WEEK WHEN UPPER LEVEL LOW
PRESSURE SLOWLY APPROACHES FROM THE MISSISSIPPI VALLEY. ANOMALOUSLY
HIGH HEIGHTS WITH ABOVE NORMAL TEMPERATURES ARE EXPECTED ACROSS
THE REGION. ENSEMBLE POPS ARE AT OR BELOW AVERAGE THROUGH MID
WEEK...SO WILL KEEP THE FORECAST MAINLY DRY UNTIL TOWARD END OF
PERIOD WHEN UPPER LOW APPROACHES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS EXPECTED...OUTSIDE ANY
SHOWER OR POSSIBLE THUNDERSTORM ACTIVITY THAT MAY DEVELOP LATE THIS
AFTERNOON INTO EARLY THIS EVENING. WILL HANDLE WITH VCSH AND CB
CLOUD GROUP IN THE TAFS FOR NOW. FOG POTENTIAL FOR LATE
TONIGHT/SUNDAY MORNING WILL BE DEPENDENT ON CLOUD COVER.
SINCE CONFIDENCE LIMITED AT THIS TIME...WILL NOT MENTION FOG.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE
NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON
SHOWERS OR A POSSIBLE THUNDERSTORM SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 17, 3:32 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT SAT MAR 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
432 AM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS APPEARS TO BE
OVER THE EASTERN MIDLANDS AND CSRA. A FEW OF THESE STORMS MAY
BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 17, 3:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT SAT MAR 17 2012

SCZ027-028-030-036-037-172115-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
412 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 515 PM
EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN SOUTHERN LEXINGTON COUNTY...NORTHERN
ORANGEBURG COUNTY AND WESTERN CALHOUN COUNTY. THESE STORMS WERE
MOVING EAST AT 5 TO 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...EASTOVER...GASTON...LEESVILLE...LEXINGTON...
ORANGEBURG AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3331 8038 3363 8158 3403 8149 3392 8068
      3377 8060 3373 8063 3368 8056
TIME...MOT...LOC 2009Z 289DEG 6KT 3367 8127

TTH

The radar

The Columbia radar (KCAE), 40 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orangeburg

When
March 17, 3:50 PM EST to 3:54 PM EST
Where
Orangeburg County, 2.07 mi S of North
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.590, -81.100

Sheriff reported some trees down near North.

Hail, Barnwell

When
March 17, 4:15 PM EST to 4:17 PM EST
Where
Barnwell County, 1.16 mi W of Barnwell Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.250, -81.400

Sweetwater Golf Course received reports of quarter size hail about 2 miles northeast of the course and about 2 miles west northwest of the town of Barnwell.

Lightning, Kershaw

When
March 17, 11:30 PM EST
Where
Kershaw County, Elgin
Property damage
$400,000
Reported by
Newspaper
Coordinates
34.170, -80.800

Lightning struck a home in the Haigs creek subdivision outside of Elgin completely destroying the large home. Fire Chief Gene Faulkenberry estimated damage at $400k.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361027, 361026, 363430.